Thunderstorm Wind, Nicholas
- When
- August 25, 4:02 PM EST
- Where
- Nicholas County, 2.21 mi W of Miranda
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.280, -84.011
There was a tree down on Concord Road.
Across the Lower Ohio Valley, it was a warm summer day with temperatures in the 80s. There wasn't much shear in the atmosphere, but enough moisture and strong instability caused a line of convection to develop and intensify as an outflow boundary from earlier convection dropped south through southern Indiana and north central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Across the Lower Ohio Valley, it was a warm summer day with temperatures in the 80s. There wasn't much shear in the atmosphere, but enough moisture and strong instability caused a line of convection to develop and intensify as an outflow boundary from earlier convection dropped south through southern Indiana and north central Kentucky. Severe winds from the storms caused widespread tree and power line damage, and two unlucky brothers were injured when they were struck by lightning in Lexington at a golf course.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 25, 2:27 PM EST, 1 hour 35 minutes earlier.
Area Forecast Discussion
National Weather Service Louisville KY
327 PM EDT Fri Aug 25 2023
.Short Term...(This evening through Saturday)
Issued at 256 PM EDT Fri Aug 25 2023
Thunderstorms have started to go up over eastern Kentucky this
afternoon in a corridor of weak moisture convergence along a surface
outflow boundary extending westward into the Blue Grass counties of
central Kentucky. A few small cells have popped along and east of I-
75 in the LMK CWA but have struggled so far with very weak shear,
mid level capping, and a more diffuse surface boundary there. The
robust multi-cellular convection over northeastern Kentucky went up
quickly but then had some trouble maintaining peak intensity.
Nevertheless, widely scattered thunderstorm development is still
possible late this afternoon into this evening in the Ohio Valley,
with the peak chances in the 5pm-10pm EDT time range. Also,
additional thunderstorms are expected to develop late this afternoon
and early this evening ahead of an outflow boundary pushing
southeastward across central Illinois, and these storms may move
into the middle Ohio Valley tonight. A weak cold front will also be
approaching from the north and may serve as an additional trigger
for convection tonight.
Wet bulb zeroes are high and shear is weak, but DCAPEs of 1000-1500
J/kg are already in place and soundings show some dry air aloft, so
locally gusty winds will be the main threat from storms. It's been
dry for most recently, and the next several days look to be on the
dry side, so we could actually use some rain, especially along and
west of US 127.
Will leave the heat headlines in place with heat indices near or
above 110 degrees this afternoon across much of the area. Will
forecast lows in the 70s once again tonight with the incoming cold
front only making it to around Interstate 64 by 12Z Saturday.
Tomorrow the front will continue to weaken and sag slowly southward.
Scattered storms will again be possible ahead of the boundary,
though again shear will be weak and strong downdrafts will be the
main threat.
As for temperatures tomorrow, highs will generally be in the upper
80s and lower 90s. Depending on various factors such as how quickly
the front sags south and how much cloud cover/convection we get,
southern Kentucky may see afternoon heat index readings of 105-109.
After coordinating with PAH and OHX, have decided to hold off for
now with the current headlines in place and concerning uncertainties
for tomorrow, and will let subsequent shifts take a look at the need
for any new headlines for tomorrow.
&&
.Long Term...(Saturday night through Friday)
Issued at 319 PM EDT Fri Aug 25 2023
Early Saturday night, a cold front is expected to be oriented from
west to east across the CWA as it works south through Kentucky.
Before midnight, a 20-30% chance of precipitation will remain over
much of the the CWA, mainly south of Interstate 64. North of the
front, precipitation chances will diminish from north to south with
most of the rain ending before sunrise Sunday. Even with this
chance, most areas will remain dry. There is some uncertainty to the
location of any precipitation. The environment is expected to be
fairly stable with little shear, so severe weather isn't expected.
Sunday will be the beginning of a period with much nicer weather.
Temperatures will become much more comfortable with highs only
reaching into the low to mid 80s from Sunday until Tuesday as high
surface pressure gets pushed south into the Lower Ohio Valley under
an upper trough. Skies will also improve from partly cloudy on
Sunday to mostly clear on Monday. Mostly clear skies will remain
through the end of the work week.
A dry cold front, ahead of upper ridging, will move through the
region Tuesday evening. This will help to cool temperatures even
further. Highs on Wednesday and Thursday will only reach into the
upper 70s in many places throughout southern Indiana and central
Kentucky. With the upper ridge pushing the upper trough east of the
Ohio Valley, the main upper flow will remain north of the Great
Lakes. This should keep weather uneventful into the weekend.
&&
.Aviation (18Z TAF Issuance)
Issued at 123 PM EDT Fri Aug 25 2023
The main question for this TAF cycle is the possibility of
thunderstorms. Thus far nothing has developed in the region and the
cu field is just starting to get going. Plenty of instability
available in the hot and muggy atmosphere, and there are at least a
couple of triggers including a cold front well to our north and an
outflow boundary from early morning convection crossing Missouri and
Illinois. Storms will have to deal with decent mid-level capping,
but isolated development will still be possible, both in the
immediate vicinity late this afternoon through this evening, and
tonight as forecasted convection over Illinois slides southeastward.
With only spotty coverage expected at this time, chances are not
quite high enough to include in the HNB/SDF/LEX TAFs at this point,
but trends will be monitored and AMDs issued if the picture becomes
clearer.
We may again see some MVFR vsby restrictions around dawn tomorrow
morning in the still, muggy air. The aforementioned cold front will
drop southward through the region tomorrow and may spark a few more
thunderstorms.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Excessive Heat Warning until 11 PM EDT /10 PM CDT/ this evening
for KYZ023>041-045>048-053>055-061>065-070>077-081.
Heat Advisory until 11 PM EDT /10 PM CDT/ this evening for
KYZ042-043-049-056-057-066-067-078-082.
IN...Excessive Heat Warning until 11 PM EDT /10 PM CDT/ this evening
for INZ076>079-083-084-089>092.&&
Short Term...13
Long Term...KDW
Aviation.......13Hazardous Weather Outlook National Weather Service Louisville KY 334 PM EDT Fri Aug 25 2023 KYZ042-043-049-056-057-066-067-078-082-261945- Bourbon-Nicholas-Clark KY-Garrard-Madison-Casey-Lincoln-Russell- Clinton- 334 PM EDT Fri Aug 25 2023 /234 PM CDT Fri Aug 25 2023/ ...HEAT ADVISORY IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for east central Kentucky and south central Kentucky. .DAY ONE...This afternoon and tonight. The combination of hot temperatures and high dewpoints will result in dangerous heat indices for much of the region. For more information regarding this hazard, please refer to our latest heat products in effect. Additionally, isolated storms may develop this evening. A few of them could be strong to severe, with gusty winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. GENERAL STORM MOTION OF THE DAY: Storms this evening will move toward the southeast around 15 to 20 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ023>041-045>048-053>055-061>065- 070>077-081-261945- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Nelson- Washington KY-Mercer-Jessamine-Larue-Marion-Boyle-Butler-Edmonson- Hart-Green-Taylor-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Cumberland- 334 PM EDT Fri Aug 25 2023 /234 PM CDT Fri Aug 25 2023/ ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for Indiana, south central Indiana, east central Kentucky, north central Kentucky, northwest Kentucky and south central Kentucky. .DAY ONE...This afternoon and tonight. The combination of hot temperatures and high dewpoints will result in dangerous heat indices for much of the region. For more information regarding this hazard, please refer to our latest heat products in effect. Additionally, isolated storms may develop this evening. A few of them could be strong to severe, with gusty winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. GENERAL STORM MOTION OF THE DAY: Storms this evening will move toward the southeast around 15 to 20 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. 13
Special Weather Statement
National Weather Service Louisville KY
326 PM EDT Fri Aug 25 2023
KYZ043-252000-
Nicholas KY-
326 PM EDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NICHOLAS COUNTY
THROUGH 400 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carlisle, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carlisle, Sprout, East Union, Weston, Moorefield and Myers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3820 8397 3819 8398 3821 8397 3822 8398
3820 8399 3822 8401 3821 8403 3823 8406
3838 8401 3837 8392 3836 8391 3837 8390
3836 8389 3835 8390 3836 8387 3833 8386
3834 8384 3832 8385 3832 8383
TIME...MOT...LOC 1926Z 283DEG 19KT 3828 8395
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RASSpecial Weather Statement
National Weather Service Louisville KY
445 PM EDT Fri Aug 25 2023
KYZ037-043-252130-
Nicholas KY-Harrison KY-
445 PM EDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT NICHOLAS AND NORTHEASTERN
HARRISON COUNTIES THROUGH 530 PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Falmouth, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carlisle, Berry, Robinson, Colemansville, Oddville, Ellisville,
Pleasant Valley, Headquarters, Boyd and Claysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
&&
LAT...LON 3821 8395 3854 8443 3856 8442 3858 8420
3855 8421 3855 8416 3852 8418 3850 8418
3850 8416 3849 8417 3843 8400 3842 8400
3844 8397 3836 8392 3836 8389 3835 8390
3836 8387 3834 8384 3831 8383
TIME...MOT...LOC 2045Z 303DEG 27KT 3859 8427
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EBWThe Jackson,KY radar (KJKL), 98 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
20 thunderstorm wind, 1 lightning. Local standard time, as filed.
There was a tree down on Concord Road.
There was a tree down on Johnson Road.
There were multiple reports of trees down across Georgetown and Scott County.
There was a large tree down on Crawley Lane.
There were multiple reports of power lines down in Lexington.
Trees were down on Midway Road.
There were numerous trees knocked down along Hannah Road. The most concentrated damage was in the 1000 block of Hannah Road.
Site WADD measured an 83 mph wind gust.
There was a tree down on Pisgah Pike.
Two boys sustained injuries from a lightning strike on Meadowbrook Golf Course in Lexington.
There was a tree down on Johnson Road.
A tree fell down on Ashby Road.
Two large trees were heavily damaged near Taylorsville Road.
A large tree fell on Brashears Creek Road.
Multiple large trees were down on Arlington Court.
There were multiple trees and power lines down in the county.
Wind report is from LOU.
Approximately 30 trees fell at Oxmoor Country Club.
A large oak tree was uprooted on the 6700 block of Briscoe Lane. Phelps Tree Service, in the same area, also had tree damage.
There was a two trees down on Cooper Chapel Road at Beulah Church Road.
Power lines were down near North Preston Highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130865, 1133649, 1133650, 1133651, 1133654, 1133656, 1133657, 1133661, 1133658, 1130864, 1133659, 1133660, 1133665, 1133669, 1133663, 1133662, 1133667, 1133671, 1133672, 1133666, 1133670.